Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 356, NWS Dodge City, KS

September 7, 2001Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 7, 2001, 4:43 PM CDT for Clark County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 4:43 PM CDT (21:43 UTC)
Expired
Sep 7, 2001, 5:30 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS53 KDDC 072144
SVRDDC
KSC025-072230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWEST KANSAS

* UNTIL 530 PM CDT

* AT 443 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE  
  THUNDERSTORM 19 MILES SOUTHWEST OF CLARK STATE LAKE...MOVING 
  NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  CLARK STATE LAKE AT 515 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WIND UP TO 60 MILES AN HOUR,

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3731 10009 3700 10008 3736 9955 3746 9972

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:00 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 7, 3:00 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT FRI SEP 7 2001

...MAIN DIFFICULTY TODAY CENTERS ON UPPER FEATURE WHICH WILL ROTATE
THROUGH SOUTHWEST KANSAS THIS EVENING WITH A SECOND ON THE WAY FOR
SUNDAY...

ONGOING WEATHER PRECLUDES LENGTHY DISCUSSION. THE 12Z ANALYSIS
PACKAGE SHOWED THE DIGGING SOUTHERN BRANCH UPPER LOW OVER COLORADO
MOVING EAST INTO WESTERN KANSAS WHILE AN UPSTREAM NORTHERN BRANCH
COLD POOL WAS POISED TO ENTER MONTANA FROM THE NORTH. THESE FEATURES
WILL BE THE MAJOR PLAYERS IN THIS FORECAST. FIRST UPPER COLD POOL
ENTERING WESTERN KANSAS ALREADY PRODUCING CONVECTION AND STALLED
FRONT ACROSS MY FAR SOUTHEAST ZONES PROMISES TO DO SO SHORTLY.
ANY SEVERE THREAT ALONG THE FRONT IS LIKELY GOING TO BE EAST OF
THE AREA QUICKLY AND HAVE THUS OPTED TO LEAVE OUT OF THE SPC WATCH.
WILL STILL MENTION POSSIBLE SEVERE IN THE ZONE HOWEVER AND INCLUDE
MENTION FOR LOCALLY HEAVY RAIN THOUGH THIS WILL LIKELY NEED TO BE
UPDATED RAPIDLY BY LATE AFTERNOON.

LAST FEW DAYS MODELS HAVE DONE FAIRLY POORLY IN RESOLVING SMALLER
SCALE FEATURES AND WITH TIMING AND LOCATION OF PRECIPITATION. TODAY
WILL PLAY ONLY THEIR SYNOPTIC SCALE FORECASTS AND NOT BUY INTO THE
FINE SCALE. SCENARIO THEN WILL BE FOR UPPER LOW TO ROTATE THROUGH MY
ZONES BEFORE MIDNIGHT WITH DAMPENED SHORT WAVE RIDGE ALOFT AND
ASSOCIATED SUBSIDENCE IN PLACE THE REMAINDER OF THE NIGHT. BY
MORNING THE NORTHERN STREAM SHORT WAVE TROUGH MOVES BACK INTO
COLORADO AND WITH SUFFICIENT MID AND UPPER TROPOSPHERIC INSTABILITY
AND MOISTURE WILL LOOK FOR ANOTHER ROUND OF CONVECTION DEVELOPING
DURING THE DAY AND LASTING INTO SATURDAY NIGHT. THE UPPER TROUGH
AXIS SHOULD PASS DURING SUNDAY MORNING CONSIGNING THE AREA TO
SUBSIDENCE THROUGH THE REMAINDER OF SUNDAY.

BOUNDARY LAYER AIR WITH THESE TWO IMPULSES AND WITH THE REINFORCING
COLD FRONT ON SATURDAY LOOKS TO BE QUITE COOL WHEREAS THE NGM MOS
THINKS OTHERWISE. WILL STAY CLOSER TO THE COOLER AVN MOS FOR
TEMPERATURES AND WILL TRY TO TIME THE PRECIPITATION THROUGH THE AREA
WITH THE LARGER SCALE VORTICITY IMPULSES. WILL DO LAST MINUTE
PRECIPITATION ADJUSTMENTS FOR TONIGHT BASED UPON RADAR AND SATELLITE
MINUTES BEFORE ZONE TRANSMISSION SO FINAL NUMBERS MAY BE A LITTLE
DIFFERENT THAN THE PRELIMINARIES BELOW.

EXTENDED DISCUSSION...
IN THE DIAGNOSTICS TODAY GLOBAL ANGULAR MOMENTUM CONTINUES TO
DECLINE SHARPLY REFLECTING THE CURRENT HIGH WAVE NUMBER TRANSITION
WHILE THE OLR DATA SHOWS A CONTINUED MOIST PHASE OF THE MJO BUT WITH
ONLY VERY MINOR EASTERLY PROGRESSION ALONG THE ITCZ. THE CURRENT
PATTERN SUGGESTS A GRADUAL TRANSITION TO DEEP CENTRAL PACIFIC UPPER
TROUGH WITH A MEAN UPPER RIDGE OVER THE EASTERN PACIFIC AND WESTERN
NORTH AMERICA AS THE FULL LATITUDE TROUGH OVER THE CENTRAL CONUS
LIFTS OUT ON MONDAY. THE GOING EXTENDED FORECAST HAS THIS WELL IN
HAND THROUGH MID WEEK. ALSO AGREE WITH THE CHANCE FOR CONVECTION
THURSDAY AS THE POLAR BAROCLINIC ZONE SINKS SOUTH AGAIN BRIEFLY WITH
A SOUTHERN CONUS UPPER RIDGE ESTABLISHING ITSELF ACROSS THE REGION
INTO NEXT WEEKEND LEADING TO WARMER AND DRIER CONDITIONS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 054/065 050/070 047 32+
GCK 051/065 050/071 045 32+
EHA 052/066 050/073 045 12+
LBL 054/066 052/072 048 12+
HYS 056/066 052/070 048 44+
P28 060/070 057/070 052 4-+

.DDC...NONE.

JOHNSON/BURGERT

In the hours before

Special weather statement, Sep 7, 10:45 AM CDT, 5 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 AM CDT FRI SEP 7 2001

...SEVERE STORMS ARE STILL POSSIBLE THIS EVENING ALONG AND SOUTHEAST
OF A LARNED TO COLDWATER LINE...

A COLD FRONT FROM NORTHWEST OKLAHOMA TO NORTHEAST KANSAS WILL BE
OVERTAKEN BY AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE
NORTHWEST BY LATE AFTERNOON. THERMODYNAMIC AND VERTICAL WIND
PROFILES ALONG THE FRONT INDICATE THAT THUNDERSTORMS DEVELOPING
ALONG THE FRONT WILL QUICKLY BECOME SEVERE BEFORE MOVING RAPIDLY
OFF TO THE EAST AND NORTHEAST. THE MAIN THREAT WITH THE STORMS WOULD
BE FOR LARGE HAIL AND/OR DAMAGING WINDS. SHARP TURNING AND
STRENGTHENING OF THE WINDS IN THE VERTICAL ALSO INDICATE AT LEAST
SOME RISK FOR AN ISOLATED TORNADO.

AT PRESENT IT APPEARS THAT THE TIME FRAME MOST FAVORABLE WILL BE
BETWEEN 400 PM AND 700 PM CDT. AFTER THAT THE FRONT AND THE SEVERE
STORMS WILL HAVE MOVED OFF INTO CENTRAL KANSAS.

http://www.crh.noaa.gov/ddc/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:29 PM CDTSevere Thunderstorm WarningDDCLane46 min
Sep 7, 3:49 PM CDTSevere Thunderstorm WarningDDCEllis, Rush41 min
Sep 7, 4:46 PM CDTSevere Thunderstorm WarningDDCFord44 min
Sep 7, 5:06 PM CDTSevere Thunderstorm WarningDDCHodgeman39 min
Sep 7, 5:11 PM CDTSevere Thunderstorm WarningDDCFord34 min
Sep 7, 5:20 PM CDTSevere Thunderstorm WarningDDCKiowa40 min
Sep 7, 5:41 PM CDTSevere Thunderstorm WarningDDCEdwards49 min
Sep 7, 6:48 PM CDTSevere Thunderstorm WarningDDCRush27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.